Hilbert Transform Generalization of a Classical Random Vibration Integral

[+] Author and Article Information
P. D. Spanos, S. M. Miller

Department of Mechanical Engineering, and Materials Science, Rice University, P.O. Box 1892, Houston, TX 77251

J. Appl. Mech 61(3), 575-581 (Sep 01, 1994) (7 pages) doi:10.1115/1.2901498 History: Received February 17, 1993; Revised May 18, 1993; Online March 31, 2008


Integrals which represent the spectral moments of the stationary response of a linear and time-invariant system under random excitation are considered. It is shown that these integrals can be determined through the solution of linear algebraic equations. These equations are derived by considering differential equations for both the autocorrelation function of the system response and its Hilbert transform. The method can be applied to determine both even-order and odd-order spectral moments. Furthermore, it provides a potent generalization of a classical formula used in control engineering and applied mathematics. The applicability of the derived formula is demonstrated by considering random excitations with, among others, the white noise, “Gaussian,” and Kanai-Tajimi seismic spectra. The results for the classical problem of a randomly excited single-degree-of-freedom oscillator are given in a concise and readily applicable format.

Copyright © 1994 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In